More than 15 million lives covered by insurance. Contact us today to get the care you deserve.

Trusted Content

Percocet Overdose Signs And Symptoms

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

April 30, 2019

Percocet is a powerful prescription opioid that can lead to addiction and overdose. Signs of a Percocet overdose include slowed breathing, bluish skin, and unconsciousness.

Doctors have long been prescribing opioid narcotics like Percocet to help manage chronic pain. Unfortunately, these drugs can be habit-forming and have contributed to the overdose epidemic currently hitting the U.S.

Percocet is highly addictive. When a person takes too much Percocet, they may experience an overdose. High doses of this narcotic can lead to slowed or stopped breathing, which is the number one cause of overdose.

Additional signs and symptoms of Percocet overdose may include:

  • extreme drowsiness
  • muscle weakness
  • uneven breathing
  • fatigue or stupor
  • slow or changed heartbeat
  • nausea, vomiting, or gagging
  • narrowing or widening of the pupils
  • blue or gray tint to the skin, lips, or fingernails
  • cold, clammy skin
  • seizure
  • loss of consciousness, coma

Percocet overdose can be fatal. Knowing how to recognize the signs and symptoms of a Percocet overdose could save a person’s life.

Introducing
virtual care

Get treatment when
and how you need it.

Is It Possible To Overdose On Percocet?

Yes. A Percocet overdose occurs when a person takes a toxic amount of the narcotic, which suppresses (slows down) the systems of the body. Overdose can lead to difficulty breathing, seizure, or coma.

Percocet is one of the most commonly prescribed opioids. Percocet binds to opioid receptors in the brain to relieve pain. It can also lead to feelings of relaxation and euphoria.

This medication is a combination drug, and consists of both oxycodone and acetaminophen. Percocet can have a stronger effect than taking oxycodone alone, because the acetaminophen allows the opioid to last longer.

People who take Percocet as prescribed can experience an overdose, but most overdoses occur when a person is abusing the drug.

When a person abuses Percocet, they may take higher or more frequent doses than is recommended. Anytime this medication is taken other than how it’s prescribed, the risk of overdose spikes.

How Much Percocet Is Too Much?

People who take this medication may wonder how much Percocet it takes to overdose. The answer can vary, based on a person’s height, weight, and medical history.

Therapeutic doses of Percocet typically start between five to 10 milligrams every 6 hours. If a person stays within the recommended dosage and usage, it is not likely they will experience an overdose.

However, medications can have varied effects from person to person. If a person takes a higher dose than they are prescribed, the risk of overdose increases. Mixing Percocet with another substance (such as alcohol or benzodiazepines) can also heighten a person’s risk.

What To Do When Someone Overdoses On Percocet

When a person experiences a Percocet overdose, they may show physical or psychological signs of distress. Overdose symptoms may look different, depending on the individual. Without immediate treatment, Percocet overdose can be fatal.

Percocet overdose should be treated as a medical emergency. If you see someone showing any signs or symptoms of an overdose, call 911 immediately.

Many people who take Percocet also keep a rescue medication called naloxone on hand. Naloxone (sometimes called Narcan) reverses the life-threatening effects of an overdose. This medication blocks the effects of opioids and can save a person’s life.

People who experience a Percocet overdose will probably not be able to give themselves naloxone. It will be up to the family, friends, or caregivers to administer the medication.

Risk Factors For Percocet Overdose

Every day in the U.S., 46 people die from prescription opioid overdoses. Oxycodone, which is one of the ingredients in Percocet, is among the most common prescription drugs involved in overdoses.

Anyone who takes Percocet is at risk for a potential overdose. However, there are clear behaviors that put a person at an increased risk for overdosing on this potent medication. People who take Percocet other than how it’s prescribed will automatically be more at risk for hazardous side effects.

Large Or Frequent Doses

One of the reasons it’s safer to take Percocet under medical supervision is because doctors will be able to more accurately gauge the correct dosage. Recommended dosage may change, based on a person’s size and current health status.

If a person takes high or frequent doses of Percocet, they may develop a tolerance. This means they’ll require larger doses in order to get the same effects. This increased dosage amount of Percocet could result in an accidental overdose.

Method Of Use

Percocet typically comes in tablet form. People who are suffering from Percocet addiction may change the method of use, in order to get a faster or stronger high.

Some people may smoke or snort the drug, while others may inject the substance. Doing so delivers an immediate, large dose of the medication to the body and brain. Changing the method of use is extremely risky, and can heighten a person’s chance of overdose.

History Of Substance Abuse

If a person has previously struggled with alcohol or drug addiction, they are considered more at risk for Percocet abuse and overdose. If someone has reported their substance use to a doctor, the physician may recommend alternative medications that do not carry a high risk of addiction.

Percocet Abuse And Addiction

Opioid addiction has taken a massive toll on individuals and families across the U.S. This class of drugs affects people from all walks of life, and is particularly dangerous for those who take or abuse other substances.

Additionally, people in rural and low-income areas tend to have a higher instance of prescription opioid abuse. People who live in West Virginia, Kentucky, Maryland, and Utah had the highest rates of fatal overdoses.

Fortunately, addiction is a fully treatable disease. There are rehab centers throughout the country that specialize in treating opioid use disorder. With the use of detox programs, individual therapy, and medication-assisted treatment, recovery is possible for people who are addicted to Percocet.

Treatment Options For Percocet Addiction

In 2016, nearly 12 million Americans reported misusing prescription opioids in the last year. In order to reduce the number of opioid overdoses, we first have to reduce the rates of Percocet abuse and addiction.

If you or a loved one is battling an opioid addiction, you don’t have to do this alone. Allow one of our treatment specialists to share information about inpatient rehab centers near you. To learn more about Percocet overdose signs and symptoms, reach out to our team today.

American Pain Society - Pain Assessment and Management Initiative

Centers for Disease Control and Prevention - Prescription Opioids, Prescription Opioid Data, CDC Guideline for Prescribing Opioids for Chronic Pain

National Institutes of Health, MedlinePlus - Oxycodone

Let Addiction Campuses walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592